Elaine Keohane, PhD, MLS, chair of the Department of Clinical Laboratory Sciences, Rutgers University passes along this question from a medical student. Factor VII and protein C have about the same half-life (~6 hrs). In early vitamin K deficiency, is there a period of hypercoagulability due to the low protein C activity (similar to initiation of warfarin therapy), or is it balanced out by the same rate of reduction of factor VII activity followed by IX, X, and II, with the net result of bleeding. The student was comparing this to the risk of warfarin skin necrosis due to protein C deficiency in the first 2–3 days of warfarin therapy.
Thank you, Elaine, I found two case studies associating vitamin K deficiency with skin necrosis in the absence of anticoagulant therapy: Humphries JE, Gardner JH, Connelly JE. Warfarin skin necrosis: recurrence in the absence of anticoagulant therapy. Am J Hematol. 1991 Jul;37:197–200. and Soundararajan R, Leehey DJ, Yu AW, Ing TS, Miller JB. Skin necrosis and protein C deficiency associated with vitamin K depletion in a patient with renal failure. Am J Med. 1992;93:467–70. Both report protein C deficiency following long-term antibiotic therapy and recovery subsequent to vitamin K therapy. In the 1991 case the patient had progressive congestive heart failure and poor nutrition. I speculate that in the 1992 case, renal failure contributed to the protein C deficiency. In most cases, I speculate that vitamin K deficiency secondary to antibiotics or a deficient diet develops over an extended interval so that the relative half-lives of the vitamin K-dependent factors II, VII, IX, X, and protein C and protein S are immaterial and skin necrosis is unlikely unless there are comorbidities.
Here is a review of warfarin-induced skin necrosis: Nazarian RM, Van Cott EM, Zembowicz A, Duncan LM. Warfarin-induced skin necrosis. J Am Acad Dermatol. 2009;61:325–32; this is referenced in Kitchens CS. Purpura and other hematovascular disorders. In Kitchens CS, Kessler CM, Konkle BA. Consultative Hemostasis and Thrombosis, Third Edition. Elsevier, 2013. Upon initiation of warfarin therapy, protein C and coagulation factor VII activity levels fall rapidly, as the half-life of both is approximately 6 hours (as your student suggests), however II, IX, and X half-lives are on average 60, 24, and 48 hours, respectively. Owing to the continued activity of the latter three coagulation factors, the patient becomes temporarily hypercoagulable during the first two or three days of warfarin therapy. If the protein C activity level is low to begin with as a consequence of consumption or congenital deficiency, skin necrosis, which Kitchens describes as fibrin deposition limited to the dermal microcirculation, is possible. Warfarin skin necrosis occurs in women more often than men (9:1), and its prevalence is decreasing as physicians no longer start warfarin therapy with loading doses and choose to “cover” the first 3–4 days of warfarin therapy with heparin or low molecular weight heparin anticoagulation.
I hope this answers the question, and meanwhile, I invite our participants to send us more examples of vitamin K deficient skin necrosis in the absence of anticoagulant therapy.
A provocative Monday morning (11-2-15) comment provided by Dr. Thomas Exner, Haematex Research, Sydney:
Perhaps protein S deficiency comes into this consideration also as there have been cases of skin necrosis reported with this condition. (There’s so much interesting information provided as conference abstracts which is not written up later).
The imbalance between protein C pathway anticoagulation and the procoagulant mechanism may be best shown up by tests such as the “ProC Global” and the “PCP Test” wherein both pathways are activated. (eg Toulon P, Perez P. Hematol Oncol Clin North Am. 2000; 14; 379–89.) I think IL had such a test based on a dilute PT which should have been particularly useful for patients with vitamin K issues (ie, covering FVII/VIIa). Unfortunately these “global” tests have not become widely used, possibly because they simplify the otherwise lucrative analysis for prothrombotic risk. (Personal opinion!).
Thanks again and best wishes from…
Here is a comment from our
Here is a comment from our technical advisor, Donna Castellone: If we get a very low protein C, and can’t get in touch with a clinician, we do a quick factor VII just to confirm possible coumadin. Iit would be easier of course if the clinicians put that information in the computer, but at least we can check that is the cause of the very low PC.